Alabama, 2018

Damaging Winds in Alabama, May 17, 2018

May 17, 2018 · NWS MOB · 4 events in 2 counties and zones

Severe thunderstorms developed across southwest Alabama and produced high winds which caused damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms developed across southwest Alabama and produced high winds which caused damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 17, 11:03 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, May 17, 11:03 AM CST, 3 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1203 PM CDT Thu May 17 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...General VFR CIGs/VISBYs expected through the
day, with local drops in eastward moving tsra beginning to develop
over Mississippi. Tonight, drops into low end MVFR levels possible
in fog prone areas, but general VFR conditions are expected soon
after sunrise.

/16

&&

.PREV DISCUSSION... /issued 1143 AM CDT Thu May 17 2018/

DISCUSSION...See updated information for land areas below.

UPDATE...No updates planned attm, with current package on track.
A line of tsra is moving across Wayne and Choctaw counties, and am
expecting more to develop south and west of these counties as the
forecast moves into the afternoon. The activity south of the coast
has moved south of 60NM and am expecting any further activity to
develop onshore and move south.

/16

PREV DISCUSSION... /issued 648 AM CDT Thu May 17 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...Patchy dense fog with localized LIFR to VLIFR
visibility reductions has recently developed in the vicinity of
K0J4, KCEW and KNSE. These conditions should only last through
around 13-14Z before visibility should rapidly improve. Primary
aviation concerns later today will be development of scattered to
numerous TSRA over our region capable of producing localized
strong winds and MVFR or lower conditions. Storms should develop
around 17Z and continue through the afternoon and evening hours.

PREV DISCUSSION... /issued 451 AM CDT Thu May 17 2018/

NEAR TERM /Now Through Thursday night/...A broad upper level trough
continues to extend across the central Gulf Coast region and into
the northern and central Gulf of Mexico early this morning, while
weak surface low pressure and surface troughing also extends across
the Mississippi valley and through the central Gulf Coast region. A
weak shortwave impulse on the base of the upper level trough has
aided in the development of scattered showers and thunderstorms
overnight across portions of southwest and south central AL, and
radar continues to show weakening convection from near Greenville to
Evergreen as of 4 A.M. CDT.

An upper level low will slowly translate from southern Missouri
toward western Tennessee today, while the upper level trough axis
will continue to extend southeastward from this feature across the
central Gulf coast region and the adjacent central Gulf of Mexico.
Another shortwave impulse looks to round the base of the trough axis
and move from the Lower Mississippi Valley toward southeast MS and
southwest and south central AL this afternoon and evening. A weak
area of surface low pressure also becomes positioned across the
vicinity of eastern MS and western AL by later this afternoon, while
a weak attendant surface boundary/front pushes southeastward toward
southeast MS and interior southwest AL.  Ascent ahead of these
features should aid in the development of scattered to numerous
showers and thunderstorms that should propagate into southeast MS
and adjacent southwest AL during the early to mid afternoon hours,
while additional scattered to numerous showers and storms also
develop across portions of south central AL and the FL panhandle
along the surface trough axis. WRF-ARW and HRRR trends lend
confidence to increasing POPs to 60-70% over much of the interior
today, with high end scattered coverage (50%) near the immediate
coast. RAP forecast soundings show decent CAPE values between 1500-
2500 J/KG across a good portion of southeast MS, southwest AL and
portions of the FL panhandle this afternoon. Although deep layer
shear will be weak across our area today, forecast soundings show
dry air in the mid levels with computed DCAPE values up to around
1000 J/KG. There is therefore some concern that the stronger storm
cells that develop could produce strong to locally damaging wind
gusts today and will mention this potential in the HWO. CAPE values
and lapse rates could also be supportive of hail in the stronger
storm cores today. We continued to trend high temperatures just a
little above guidance again today, with readings in the upper 80s to
around 90 degrees over most locations.

The upper level trough will slowly pivot eastward across our
forecast area tonight and deeper moisture will tend to shift toward
the eastern part of our CWA. Will maintain a chance of showers and
storms across the region during the evening, with better chances for
convection shifting toward the eastern zones overnight. Another mild
and muggy night can otherwise be expected. /21

SHORT TERM /Friday Through Saturday night/...A broad trough will
continue over the area on Friday before lifting out on Saturday as
an upper ridge builds over the region. Meanwhile, a sfc ridge of
high pressure will continue from the western Atlantic to the
central Gulf coast. This will maintain scattered showers and
thunderstorms each day, decreasing slightly on Saturday as the
upper ridge builds. /13

LONG TERM /Sunday Through Wednesday/...A surface high pressure
ridge extends west across the area through most of the period. As
a result, a typical summer-like pattern will continue through the
period. Scattered afternoon and evening showers and
thunderstorms, with high temps in the upper 80s and lower 90s and
lows ranging from the upper 60s inland to lower 70s at the coast.
/13

MARINE...A light offshore flow near bays and sounds and the
near shore waters prevail early this morning with light westerly
flow well offshore. A light to moderate southwesterly to southerly
flow will develop over the marine area late this morning into this
afternoon as a trough of low pressure extends across the central
Gulf Coast region. This flow pattern generally continues into
Saturday before winds become more south to southeast late this
weekend into early next week as a ridge of high pressure becomes
situated over the southeastern U.S. and adjacent western Atlantic.
/21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 17, 5:01 AM CST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
601 AM CDT Thu May 17 2018

ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079-
181115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene-
Stone-George-
601 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida...southeast
Mississippi and the coastal waters of Alabama and northwest
Florida.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected to
develop across the area again, especially during the afternoon and
evening hours. A few storms could become strong to marginally
severe this afternoon, capable of producing strong to locally
damaging wind gusts, hail, frequent cloud to ground lightning
strikes, and locally heavy rainfall.

There is a moderate risk of rip currents along the Alabama and
northwest Florida panhandle beaches today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a moderate risk of rip currents along the Alabama and
northwest Florida Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is currently
not anticipated.

GMZ630>632-634>636-650-655-670-675-181115-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
601 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will be capable of
producing locally strong wind gusts and higher seas over the
marine area today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winds and seas will be locally higher near isolated to scattered
showers and thunderstorms. Otherwise, the probability for
widespread hazardous weather is low.

In the hours before

Special weather statement, May 17, 12:32 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Mobile AL
132 PM CDT THU MAY 17 2018

ALZ051>053-MSZ067-171915-
Clarke AL-Choctaw AL-Washington AL-Wayne MS-
132 PM CDT THU MAY 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTH CENTRAL CHOCTAW...NORTHWESTERN WASHINGTON...
NORTHWESTERN CLARKE AND EAST CENTRAL WAYNE COUNTIES UNTIL 215 PM
CDT...

At 131 PM CDT, the strong thunderstorms were located along a line
extending from 7 miles north of Coffeeville to 5 miles northeast of
Buckatunna, and moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Thomasville, Millry, Silas and Coffeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3190 8767 3188 8767 3188 8763 3187 8763
      3149 8821 3157 8862 3190 8813
TIME...MOT...LOC 1831Z 275DEG 16KT 3185 8813 3162 8849
Special weather statement, May 17, 1:04 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
204 PM CDT THU MAY 17 2018

ALZ052-MSZ067-076-171945-
Washington AL-Greene MS-Wayne MS-
204 PM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN WASHINGTON...SOUTHEASTERN WAYNE AND NORTHEASTERN GREENE
COUNTIES UNTIL 245 PM CDT...

At 204 PM CDT, the strong thunderstorm was located over State Line,
or 15 miles west of Chatom, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chatom, Tibbie, State Line and Fruitdale.

LAT...LON 3133 8858 3151 8859 3157 8814 3130 8813
TIME...MOT...LOC 1904Z 267DEG 17KT 3142 8851
Special weather statement, May 17, 1:06 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
206 PM CDT THU MAY 17 2018

ALZ053-054-171945-
Clarke AL-Wilcox AL-
206 PM CDT THU MAY 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHEASTERN CLARKE AND WILCOX COUNTIES UNTIL 245 PM
CDT...

At 205 PM CDT, the strong thunderstorms were located along a line
extending from 4 miles southeast of Central Mills to 6 miles east of
Thomasville, and moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Camden, Pine Hill, Yellow Bluff and Dannelly Reservoir.

LAT...LON 3224 8741 3224 8739 3220 8736 3220 8733
      3214 8728 3214 8725 3212 8726 3212 8725
      3210 8723 3208 8719 3205 8718 3205 8708
      3183 8722 3183 8750 3181 8750 3181 8771
      3225 8742
TIME...MOT...LOC 1905Z 269DEG 16KT 3223 8740 3188 8763
Special weather statement, May 17, 1:13 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
213 PM CDT THU MAY 17 2018

ALZ261>264-172015-
Baldwin Central AL-Baldwin Inland AL-Mobile Central AL-
Mobile Inland AL-
213 PM CDT THU MAY 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHEASTERN MOBILE AND NORTHWESTERN BALDWIN COUNTIES
UNTIL 315 PM CDT...

At 213 PM CDT, the strong thunderstorms were located along a line
extending from 5 miles northwest of Axis to 5 miles southeast of I10
And I65, and moving east at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Daphne, Fairhope,
Saraland, Bay Minette, Chickasaw, Satsuma, Spanish Fort, Robertsdale,
Creola, Loxley, Stockton, Stapleton, Axis, Summerdale, Silverhill,
I65 And I165 and I65 And AL 225.

LAT...LON 3051 8810 3052 8809 3052 8812 3101 8818
      3116 8770 3048 8761 3048 8791 3049 8791
      3048 8794 3048 8810
TIME...MOT...LOC 1913Z 259DEG 14KT 3096 8810 3057 8805
Local storm report, May 17, 1:15 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
215 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             4 SE BASIN              30.76N 88.60W
05/17/2018  M1.00 INCH       GEORGE             MS   PUBLIC

            PHOTOS OF 1 INCH HAIL IN THE BASIN COMMUNITY
            (RELAYED VIA MEDIA ON SOCIAL MEDIA).

&&

MB
Local storm report, May 17, 1:55 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             2 SSE EVANSTON          30.88N 88.56W
05/17/2018  E1.50 INCH       GEORGE             MS   PUBLIC

            PICTURES OF PING PONG BALL SIZE HAIL SOUTH
            OF LUCEDALE, MS. REPORTS RECEIVED VIA SOCIAL
            MEDIA.

&&

MB

The radar

The Mobile radar (KMOB), 81 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Escambia

When
May 17, 2:30 PM CST to 2:32 PM CST
Where
Escambia County, Atmore
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
31.030, -87.500

A metal roof was peeled back on an auto repair shop and downed trees.

Thunderstorm Wind, Escambia

When
May 17, 2:55 PM CST to 2:57 PM CST
Where
Escambia County, Pollard
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
31.030, -87.180

High winds downed trees in Pollard.

Thunderstorm Wind, Escambia

When
May 17, 3:05 PM CST to 3:07 PM CST
Where
Escambia County, 2 mi WNW of Brewton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
31.131, -87.101

High winds downed multiple trees on the road in the Pea Ridge area.

Thunderstorm Wind, Covington

When
May 17, 4:30 PM CST to 4:32 PM CST
Where
Covington County, Andalusia
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.300, -86.480

High winds downed several trees in the Andalusia, Opp and Onycha communities.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760800, 760801, 760802, 760824.